Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

A characterization of round spheres


Author: Sung-Eun Koh
Journal: Proc. Amer. Math. Soc. 126 (1998), 3657-3660
MSC (1991): Primary 53C40, 53C42
MathSciNet review: 1469418
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A new characterization of geodesic spheres in the simply connected space forms in terms of higher order mean curvatures is given: An immersion of an $n$ dimensional compact oriented manifold without boundary into $n+1$ dimensional Euclidean space, hyperbolic space or the open half sphere is a totally umbilic immersion if, for some $r,\ r=2,\dots ,n,$ the $(r-1)$-th mean curvature $H_{r-1}$ does not vanish and the ratio $H_{r}/H_{r-1}$ is constant.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 53C40, 53C42

Retrieve articles in all journals with MSC (1991): 53C40, 53C42


Additional Information

Sung-Eun Koh
Affiliation: Department of Mathematics, Kon-Kuk University, Seoul, 143-701, Korea
Email: sekoh@kkucc.konkuk.ac.kr

DOI: http://dx.doi.org/10.1090/S0002-9939-98-04589-4
Keywords: Higher order mean curvature, principal curvature, umbilical point, Minkowski formula
Received by editor(s): April 25, 1997
Additional Notes: This research was supported by the KOSEF through Research Fund 96-0701-02-01-3, and by the Korean Ministry of Education through Research Fund BSRI-96-1438.
Communicated by: Christopher Croke
Article copyright: © Copyright 1998 American Mathematical Society